Perturbations from a kind of quartic Hamiltonians under general cubic polynomials. (English) Zbl 1192.34044

The authors extend results by Dumortier and Li on perturbations of a class of quartic Hamiltonian planar vector fields \(X\) (or Liénard equations), admitting now arbitrary cubic perturbations. They prove that if \(X\) has more than one equilibrium, the number of limit cycles of the perturbed system which surround only one center of \(X\) does not exceed twelve. If \(X\) has a saddle loop, they show the existence of a perturbation exhibiting at least three limit cycles, and, moreover, they present a subclass of \(X\) whose perturbations produce at most three limit cycles near the original homoclinic loop. The proofs use standard methods involving Abelian integrals, Picard-Fuchs equations, ratios of (derivatives of) abelian integrals and corresponding Riccati equations. For the expansion of the Abelian integrals near the homoclinic loop, the coefficients up to order four are determined by tedious calculations. As for the zeros of Abelian integrals, the authors apply theorems on the number of intersection points of planar curves that are similar to Khovanskii’s results.


34C07 Theory of limit cycles of polynomial and analytic vector fields (existence, uniqueness, bounds, Hilbert’s 16th problem and ramifications) for ordinary differential equations
34C08 Ordinary differential equations and connections with real algebraic geometry (fewnomials, desingularization, zeros of abelian integrals, etc.)
Full Text: DOI


[1] Dumortier F, Li C. Perturbations from an elliptic Hamiltonian of degree four: I. Saddle loop and two saddle cycle. J Differential Equations, 176: 114–157 (2001) · Zbl 1004.34018 · doi:10.1006/jdeq.2000.3977
[2] Dumortier F, Li C. Perturbations from an elliptic hamiltonian of degree four: II. Cuspidal loop. J Differential Equations, 175: 209–243 (2001) · Zbl 1034.34036 · doi:10.1006/jdeq.2000.3978
[3] Dumortier F, Li C. Perturbation from an elliptic Hamiltonian of degree four: III global center. J Differential Equations, 188: 473–511 (2003) · Zbl 1056.34044 · doi:10.1016/S0022-0396(02)00110-9
[4] Dumortier F, Li C. Perturbation from an elliptic Hamiltonian of degree four: IV figure eight-loop. J Differential Equations, 188: 512–554 (2003) · Zbl 1057.34015 · doi:10.1016/S0022-0396(02)00111-0
[5] Zhao Y, Zhang Z. Linear estimate of the number of zeros of Abelian integrals for a kind of quartic Hamiltonians. J Differential Equations, 155: 73–88 (1999) · Zbl 0961.34016 · doi:10.1006/jdeq.1998.3581
[6] Liu C. Estimate of the number of zeros of Abelian integrals for an elliptic Hamiltonian with figure-of-eight loop. Nonlinearity, 16: 1151–1163 (2003) · Zbl 1037.34026 · doi:10.1088/0951-7715/16/3/319
[7] Chow S N, Li C, Wang D. Normal Forms and Bifurcation of Planar Vector Fields. Cambridge: Cambridge University Press, 1994 · Zbl 0804.34041
[8] Dumortier F, Morsalani M EL, Rousseau C. Hilbert’s 16th problem for quadratic systems and cyclicity of elementary graphics. Nonlinearity, 9: 1209–1261 (1996) · Zbl 0895.58046 · doi:10.1088/0951-7715/9/5/008
[9] Morsalani M E, Mourtada A. Degenerate and non-trivial hyperbolic 2-polycycles: appearance of two independant Ecalle-Roussarie compensators and Khovanskiis theory. Nonlinearity, 7: 1593–1604 (1994) · Zbl 0815.58018 · doi:10.1088/0951-7715/7/6/004
[10] Zhu H, Rousseau C. Finite cyclicity of graghics with a nilpotent singularity of saddle or elliptic type. J Differential Equations, 178: 325–436 (2002) · Zbl 1012.34028 · doi:10.1006/jdeq.2001.4017
[11] Gavrilov L. Remark on the number of critical points of the period. J Differential Equations, 101: 58–65 (1993) · Zbl 0765.34030 · doi:10.1006/jdeq.1993.1004
[12] Roussarie R. On the number of limit cycles which appear by perturbation of separatrix loop of planar vector fields. Bol Soc Bras Mat, 17: 67–101 (1986) · Zbl 0628.34032 · doi:10.1007/BF02584827
[13] Joyal P, Rousseau C. Saddle quantities and applications. J Differential Equations, 78: 374–399 (1989) · Zbl 0684.34033 · doi:10.1016/0022-0396(89)90069-7
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.